# SDR 2023FA0000744

- Difficulty date: November 6, 2023
- Submitted: November 7, 2023
- Operation: General aviation
- Aircraft: N5017N
- Make and model: Boeing B-17G
- Aircraft serial: 4485740
- Aircraft time: 13,134 hours, 30,000 cycles
- Engine: Wright R1820*
- Propeller: Hamstd 23E50
- System (JASC): 5500 · Empennage Structure
- Part: Fitting
- Part number: 601012265204
- Condition: Corroded
- Location: Zone 300
- Part time: 13,134 hours, 30,000 cycles
- Stage of operation: IN
- How discovered: V
- Nature of condition: O, O, O
- Precautionary procedure: O

## Discrepancy

UPON REMOVAL OF HORIZONTAL STABILIZERS AND VERTICAL FIN ON THE AIRCRAFT IT WAS NOTED THAT THEIR ARE SEVERAL CAST FITTINGS LOCATED INSIDE THE EMPENNAGE THAT WERE SHOWING SINGES OF SURFACE CORROSION AS WELL AS POSSIBLE INNER GRANULAR CORROSION ON A COUPLE OF THE PARTS , IN GENERAL THIS WAS A PROBLEM THAT WE SUSPECTED WOULD BE EVIDENT WITH ALL THE TERMINAL ATTACHMENT POINTS. SO ALL FITTINGS WERE REMOVED FOR A CLOSER INSPECTION,  THIS CONSISTED OF 8 HORIZONTAL ATTACHMENT FITTINGS AND 2 OF THE VERTICAL FIN ATTACHMENT FITTINGS . ALL OF THE ATTACHMENT FITTINGS WERE SENT TO ( AIRCRAFT INSPECTION SERVICES IN MICHIGAN) NDT REPORT SHOWS THAT THERE ARE A NUMBER OF PROBLEMS IN VARIOUS AREAS WITH ALL OF THESE FITTINGS , AS MENTIONED ABOVE, THE REPORT SHOWS INDICATIONS OF SURFACE CORROSION POSSIBLE INNER GRANULAR CORROSION AND STRESS CRACK CORROSION. FOR ONE REASON OR ANOTHER THE PARTS ARE NO LONGER WITHIN SERVICEABLE LIMITS. WE ARE GOING TO REPLACE AL F THESE FITTINGS WITH NEW MANUFACTURED OR OLD STOCK PARTS. (NOTE: NONE OF THESE PARTS WERE SHOWING ANY SINGS OF CATASTROPHIC FAILURE. LL TAPER PIN ATTACHMENT POINTS WERE FITTINGS WOULD ATTACH TO OTHER COMPONENTS WERE FREE OF DEFECTS.
